Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 162, NWS Wichita, KS

July 11, 2013Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 11, 2013, 5:52 AM CDT for Lincoln County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2013, 5:52 AM CDT (10:52 UTC)
Expired
Jul 11, 2013, 6:30 AM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 150 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

643 
WUUS53 KICT 111052
SVRICT
KSC105-111130-
/O.NEW.KICT.SV.W.0162.130711T1052Z-130711T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
552 AM CDT THU JUL 11 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 630 AM CDT

* AT 550 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEVERLY...
  AND MOVING SOUTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BEVERLY AND WESTFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3908 9792 3896 9792 3891 9793 3888 9798
      3905 9819 3916 9799
TIME...MOT...LOC 1052Z 319DEG 6KT 3900 9803

HAIL...0.88IN
WIND...60MPH

$$

DARMOFAL
2 follow-up statements
374 
WWUS53 KICT 111104
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
604 AM CDT THU JUL 11 2013

KSC105-111130-
/O.CON.KICT.SV.W.0162.000000T0000Z-130711T1130Z/
LINCOLN KS-
604 AM CDT THU JUL 11 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LINCOLN COUNTY UNTIL 630 AM CDT...

AT 600 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF 
LINCOLN...AND WAS NEARLY STATIONARY.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BEVERLY AND WESTFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3908 9792 3896 9792 3891 9793 3888 9798
      3905 9819 3916 9799
TIME...MOT...LOC 1103Z 300DEG 3KT 3902 9805

HAIL...0.88IN
WIND...60MPH

$$

DARMOFAL
169 
WWUS53 KICT 111129
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 AM CDT THU JUL 11 2013

KSC105-111139-
/O.EXP.KICT.SV.W.0162.000000T0000Z-130711T1130Z/
LINCOLN KS-
629 AM CDT THU JUL 11 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 630 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS TO 45 MPH AND HEAVY RAIN ARE STILL LIKELY 
WITH THIS THUNDERSTORM.

LAT...LON 3908 9792 3896 9792 3891 9793 3888 9798
      3905 9819 3916 9799
TIME...MOT...LOC 1129Z 300DEG 3KT 3901 9803

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:00 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 11, 4:00 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CDT THU JUL 11 2013

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 400 AM CDT THU JUL 11 2013

TODAY:
(+)TSRA CLUSTER CONTINUES OVER SW NEBRASKA/NW KS BORDER FROM ~KMCK SE
OVER DECATUR & NORTON COUNTIES. ANOTHER (+)TSRA THAT DEVELOPED OVER
ERN OSBORNE COUNTY IS STATIONARY. TSRA BEING SUSTAINED BY STRONG DEEP
ISENTROPIC ASCENT FROM 305-315K LAYER INDUCED BY BROAD HIGH PRESSURE
COVERING MOST OF UPR MS VALLEY & WEAK LOW PRESSURE SITUATED NEAR CO/KS
BORDER...FROM WHICH A WEAK NEARLY STATIONARY FRONT EXTENDS SE ACROSS
SW KS TO NRN OK. WELL-DEFINED RICH LWR-DECK MOISTURE AXIS IS ORIENTED
IN NW-SE MANNER ALONG & JUST NE OF THE BOUNDARY TO ALONG THE W/SW
CORRIDOR OF KICT COUNTRY. GREATEST CHANCES FOR TSRA TO THEREFORE OCCUR
OVER WRN HALF OF KICT COUNTRY THIS MORNING. HRRR DEPICTING A SIMILAR
PATTERN & AS SUCH HAVE INCREASED POPS TO 35-40% OVER THAT PART OF
CNTRL KS W OF I-135. AS LWR-DECK TROFFING GETS BETTER ESTABLISHED LWR
DECK FLOW TO BECOME MORE SLY WHICH WOULD REALIGN LWR-DECK MOISTURE
AXIS TO N-S ORIENTATION. WITH STRONG MASSIVE MID-UPR HIGH INCREASING
DOMINANCE FROM THE SRN TOWARD THE NRN PLAINS THE RESULTING INCREASED
SUBSIDENCE WOULD INHIBIT FURTHER TSRA DEVELOPMENT THIS AFTERNOON.

THE ALREADY STRONG MASSIVE HIGH PRESSURE BECOMES EVEN MORE SO OVER THE
NEXT 3 DAYS & WITH LWR-DECK TROFFING INCRESING OVER THE WRN PLAINS THE
FURNACE WILL REMAIN TURNED UP THRU SATURDAY. HIGHS ~100F ARE LIKELY
ALONG THE WRN CORRIDOR FRI & SAT WHERE HEAT INDICES ~105F ARE POSSIBLE.
AS SUCH A HEAT ADVISORY MAY BE REQUIRED...ESPECIALLY FRI. STAY TUNED.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 355 AM CDT THU JUL 11 2013

TYPICAL MID-SUMMER STILL ANTICIPATED THROUGHOUT THESE PERIODS. HOWEVER
MID-RANGE MODELS (MORE SO THE GFS) DEPICT A MID-UPR LOW PRESSURE AREA
RETROGRADING ACROSS THE MID-MS VALLEY TOWARD...THEN ACROSS...THE MO/KS
BORDER ON MON. FOR NOW HAVE DRY FORECAST INTACT BUT THE BEHAVIOR OF THE
UNORTHODOX LOW WILL REQUIRE INCREASED ATTENTION LATER THIS WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1142 PM CDT WED JUL 10 2013

VFR CONDITIONS WILL CONTINUE ACROSS THE FORECAST AREA FOR THE NEXT
24 HOURS...CONVECTION THAT PREVIOUSLY FIRED ALONG THE THE MAIN SFC
FRONTAL BOUNDARY OVER NRN OK HAS ENDED.

CONVECTION ACROSS EXTREME WRN KS COULD VENTURE E-SE AS THE OVERNIGHT
PROGRESSES...BUT THINK MOST OF THIS CONVECTION WILL WANE AS IT
APPROACHES THE AREA. ALSO THINK THAT ANY CONVECTION THAT SURVIVES
THIS FAR EAST WILL DIVE SOUTHEAST AND MISS THE SOUTH CEN KS TAF
SITES OF KICT/KHUT.

A SMALL CONCERN ABOUT THE SCT CONVECTION CURRENTLY DEVELOPING OVER
SW NEB. FLOW PATTERN WOULD TAKE THIS CONVECTION TOWARDS CEN KS LATE
TONIGHT OR EARLY THU MORNING...IF IT CAN HOLD TOGETHER.  NOT SURE
HOW LONG THIS CONVECTION WILL LAST AS IT MAKES PROGRESS TO THE
SOUTHEAST...AS LOW LEVEL MOISTURE SUPPORT ISNT THAT IMPRESSIVE...AND
THIS CONVECTION WILL MOVE INTO THE A MORE STABLE ATMOSPHERE AS IT
MOVES SOUTHEAST. SO WILL NOT ADD ANY TSRA CHANCE INTO THE KRSL OR
KSLN TAFS EARLY ON MON FOR NOW. SHORT RANGE HIGH-RES MODELS BLOW
THIS SCATTERED CONVECTION INTO A COMPLEX OF STORMS AND DROP IT SOUTH
ACROSS THE FORECAST AREA FOR THU AM.  THINK THIS IS OVERDONE FOR
REASONS MENTIONED ABOVE.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    97  72  99  77 /  30   0   0   0
HUTCHINSON      96  72 100  77 /  40   0   0   0
NEWTON          94  71  97  76 /  30   0   0   0
ELDORADO        93  71  97  75 /  20   0   0   0
WINFIELD-KWLD   96  73  99  76 /  30   0   0   0
RUSSELL         95  72 102  77 /  40  10   0   0
GREAT BEND      96  73 102  77 /  40  10   0   0
SALINA          93  72 101  77 /  30  10   0   0
MCPHERSON       94  72 100  77 /  40   0   0   0
COFFEYVILLE     92  71  97  73 /  10   0   0   0
CHANUTE         89  69  95  71 /  10   0   0   0
IOLA            90  68  94  71 /  10   0   0   0
PARSONS-KPPF    91  70  95  72 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ES

*CORRECTED TO INCLUDE POTENTIAL FOR HEAT ADVISORY ISSUANCE FOR FRI.*
Hazardous weather outlook, Jul 11, 5:17 AM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
517 AM CDT THU JUL 11 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
517 AM CDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THAT ARE BUILDING SLOWLY SOUTHEAST OVER CENTRAL AND
SOUTH-CENTRAL KANSAS MAY PRODUCE THREE QUARTER INCH DIAMETER HAIL
AND GUSTS AROUND 50 MPH THIS MORNING. LOCALLY HEAVY RAINFALL IS
ALSO EXPECTED WITH SOME OF THE SLOW MOVING STORMS.

HEAT INDICES RANGING FROM 100 TO 103 ARE LIKELY PRIMARILY ALONG AND
SOUTHWEST OF A LINE FROM KINGMAN TO ARKANSAS CITY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES RANGING FROM 100 TO 105 ARE LIKELY PRIMARILY ALONG AND
SOUTHWEST OF A LINE FROM MARION TO COFFEYVILLE FRIDAY AFTERNOON.
THE HIGHEST INDICES...AROUND 105...ARE LIKELY IN HARPER AND WESTERN
SUMNER COUNTIES WHERE A HEAT ADVISORY MAY BE REQUIRED FRIDAY
AFTERNOON.

HEAT INDICES RANGING FROM 100 TO 103 ARE LIKELY ALONG...AND WEST...
OF I-135 SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, Jul 11, 4:53 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
453 AM CDT THU JUL 11 2013

KSZ033-111030-
LINCOLN-
453 AM CDT THU JUL 11 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...

AT 449 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BEVERLY...OR 8 MILES SOUTHEAST OF
LINCOLN...AND MOVING EAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3905 9792 3896 9792 3887 9799 3887 9803
      3894 9815 3911 9807
TIME...MOT...LOC 0953Z 290DEG 8KT 3899 9800

DARMOFAL
Special weather statement, Jul 11, 5:30 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT THU JUL 11 2013

KSZ033-048-049-051-111100-
ELLSWORTH-LINCOLN-MCPHERSON-SALINE-
530 AM CDT THU JUL 11 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST ELLSWORTH...EASTERN
LINCOLN...NORTHERN MCPHERSON AND SALINE COUNTIES...

AT 527 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM BEVERLY
TO 6 MILES NORTHWEST OF LINDSBORG...AND MOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. DUE TO THE VERY SLOW MOVEMENT...THESE STORMS WILL PRODUCE
PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR
POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND
FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3913 9793 3913 9792 3911 9793 3896 9792
      3896 9776 3861 9756 3852 9783 3912 9817
      3920 9793
TIME...MOT...LOC 1030Z 309DEG 6KT 3906 9799 3863 9775

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:53 AM CDTSpecial Weather StatementICTLincoln37 min
Jul 11, 5:30 AM CDTSpecial Weather StatementICTSaline30 min
Jul 11, 6:17 AM CDTAreal Flood WarningICTLincoln5 hr
Jul 11, 6:33 AM CDTSpecial Weather StatementICTSaline27 min
Jul 11, 7:06 AM CDTSpecial Weather StatementICTLincoln24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.